In baseball, the curveball is hard to hit because it is unpredictable. All of us with cancer, or any disease for that matter, discover early in treatment that we can’t predict what is coming. I’ve had lots going on lately but until recently I had more questions than answers so I didn’t have much about which to write.
I understand that unpredictability is pretty normal in cancer treatment. For most people, myself included, this uncertainty is the source of anxiety. If you’ve been a regular reader of my ramblings, I suspect you already appreciate writing my blog posts is one way that I cope with this anxiety .
I have been on a chemo holiday for a couple of weeks. My last treatment was Tuesday, February 23rd. In the chart below, look at the row for March 1st. (03-01-2021). The values recorded for that date reveal a bleak picture about the state of my immune system. They are well below the normal range. This indicates that my immune system is severely compromised.
My Oncologist, Dr. Wojciech Morzycki, concludes that my chemo drugs, Oxaliplatin and Fluorouracil, are destroying my bone marrow. It is in the bone marrow where blood cells are generated on a continuous basis. If I continue with my current drugs, my bone marrow will be totally destroyed. Should that occur, there is no ability for my body to repair the bone marrow and consequently I will lose the ability to generate new blood cells. Under that condition, there is no point to continue treatment as the ability to generate new blood cells is essential to sustaining life. Without functioning bone marrow, I die.
My only viable option is to discontinue treatment with Oxaliplatin and Fluorouracil immediately. That is why I have not had any treatments since February 23rd.
When first diagnosed, I was offered three treatment options:
- No treatment; my life expectancy was predicted to be six to eight months.
- Moderate chemotherapy; with the drug Capecitabine. It has a lower efficacy (the ability to produce a desired or intended result) but is effective with many patients. Note that the goal of chemotherapy is to slow down and hopefully stall the progress of the disease by preventing rapid-replicating cells, like cancer, from duplicating.
- Aggressive chemotherapy; with the drugs Oxaliplatin and Fluorouracil. The likelihood of a better efficacy is higher.
The question you might be asking is why wouldn’t everyone select the aggressive treatment. The short answer is quality of life. The side effects are more severe with higher dosage drugs and those patients with advanced cancer may find it too challenging to tolerate the discomfort.
I personally entered treatment as a strong and fit person for my age so my body was ready to tolerate whatever was to come. This is not the case with many people in their middle sixties.
In addition to the blood counts for my immune system, one of the tests I have checks for the functioning of my liver. This is the organ where my esophageal cancer cells metastasized. The blood work indicates it is normal functioning.
That suggests my current aggressive treatment is having the desired effect of slowing or stalling the progress of the disease. This is not a cure, but if accurate, it means my life will be extended. Clearly that is the desired outcome.
On Thursday, March 11th, I had a CAT Scan. This new scan was compared with my scan from last summer to look for visible changes in my tumors. There are a lot of medical terms in the report I got so I needed to do many Google lookups to understand what I was reading.
I see my Oncologist on Friday, March 26th for a more valid interpretation but it appears that there are three important and encouraging outcomes:
- My cancer has not spread beyond my liver.
- There are no new cancer spots or tumors in my liver.
- Some of the tumors are bigger and some are smaller but overall it appears as if the progress of my disease is slowed or stalled.
This is very good news. The efficacy of the aggressive treatment plan appears successful. Switching to a more moderate chemo drug will place me in a maintenance mode. Although I have been coping well, this should lessen the severity of the side effects, and improve the quality of my life.
Of the possible side effects, every cancer patients’ reaction is unique. Here is a summary of the side effects I have:
- Bouts of extreme tiredness that comes on quickly. My only option is to rest. It is a level of exhaustion beyond anything I experienced in the past.
- Diarrhea is normal around the time of a treatment. I believe this is the cause of my weight loss. I seem to have this under control will a daily consumption of Imodium and careful diet. My weight is in range of 62 kg (137 lbs.) and seems to be creeping up. This is pretty remarkable given I weighed over 127 kg (280 lbs.) four years ago.
- Numbness in both my hands and feet is a constant companion. I have pins and needles all the time. I think I have dropped and broken more glass in the last six months than the 67 years I’ve been alive. I just can’t feel what I’m holding in the same way. It is also getting more difficult to walk with normal stability but that is something I can work on by holding railings, etc.
- Indigestion occurs pretty much every time I eat. And if I cross some quantity boundary, I need to lie down in order to slow down the rate at which food is passing through my system; too fast results in diarrhea. The good news is that the indigestion passes pretty quickly and is less if I careful control both the quantity, how long I chew before swallowing, and take time between mouthfuls to allow food to progress through my GI.
- Days in which everything I think of eating is objectionable. I tend to eat less on those days although I do force myself to eat.
- An extraordinary amount of gas. Eating almost always results in bloating but if I lie own it will pass along with the gas.
On the aggressive treatment program, I visited the clinic every two weeks to be infused with the drug Oxaliplatin for three to four hours in a chair. This was followed by wearing a slow-drip “baby bottle” for about 46 hours which added the drug Fluorouracil over roughly a two-day period. I was trained to safely remove the bottle at home which eliminated one trip to the clinic. This process involved numerous steps to flush the port-cath prior to removal and ensure the site was swabbed to avoid infection.
Treatment with Capecitabine is much simpler. It is an oral drug, which appears to be the consumption of two pills a day. This will eliminate visiting the clinic to attach to an infusion pump every two weeks. Once the COVID restrictions are relaxed, it will make travel a lot easier.
The one question which remains is how effectively will my reconfigured gastrointestinal tract (digestive track) absorb the oral drug. My Hematologist, Dr. Allen Tran, moved me from an oral blood thinner to a daily injection, advising that most orally taken drugs are absorbed in the stomach. As a man who no longer has one if these organs since its removal last May, the only way to ensure I get the right dosage is via subcutaneous (under the skin) injection. So each morning I give myself a needle in my belly. It is now pot-marked with tiny dots all over and some bruising. Will this be a concern with the drug Capecitabine? I expect an answer to that question from my appointment with Dr. Morzycki on Friday, March 26th.
A new condition surfaced about a month ago. I have an incision hernia about the size of a golf ball just below my breast bone. I saw my Thoracic Surgeon, Dr. Allision Wallace on Tuesday, February 23rd. about this new development. If you don’t know, a hernia occurs when the muscles covering the skeleton tears and allows internal tissues and/or organs to push through the opening. It is common in the +50 crowd to develop hernias, especially in the groin region for men. If the tear is large, it presents little danger. However, if the tear is small, and say for example the small intestine pokes through, it could act as a trap preventing the normal passage of food. This can be life-threatening and requires immediate medical attention.
In my case, the tear is along my surgical incision and is large so there is minimal health risk. None the less, Dr. Wallace will refer me to a specialist who I expect will wish to do day surgery and push it back in, and cover the whole area with a mesh to help the skeletal muscle to heal. The hernia is somewhat creepy; I can push it back in myself and you can hear the squish as food is moves along my GI tract.
So I think that brings you up-to-date on the status if my heath.
As always, I thank you for continuing to be a support pillar. It means so much to have family and friends rooting for me and God holding my hand as I face each day living large with cancer.
Peace, Love, and Laughter